Pennsylvania, 2025

Strong Wind in Pennsylvania, May 30 to 31, 2025

May 30 to 31, 2025 · NWS CTP · 5 events in 5 counties and zones

Deepening surface low pressure stationed across southern Pennsylvania during the late evening hours of May 30 into the early morning hours of May 31, 2025 allowed for a period of heavy rainfall and gusty winds. Initial heavy rainfall across the southern tier led to saturation of soils, before a tightening pressure gradient behind the area of low pressure brought a three-to-four-hour period of…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Deepening surface low pressure stationed across southern Pennsylvania during the late evening hours of May 30 into the early morning hours of May 31, 2025 allowed for a period of heavy rainfall and gusty winds. Initial heavy rainfall across the southern tier led to saturation of soils, before a tightening pressure gradient behind the area of low pressure brought a three-to-four-hour period of strong winds. These strong winds knocked down multiple trees in Lancaster, Dauphin, Centre, and Perry counties. In Cumberland County, widespread tree damage was observed with strong winds and a tree falling into a residence in Wormleysburg. Multiple trees and wires were downed bringing power outages to Carlisle. with wind gusts as high as 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 30, 9:49 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, May 30, 9:49 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
1049 PM EDT Fri May 30 2025

.SYNOPSIS...
* Wet and stormy end to one of the wettest May's on record
* Potential for flooding and strong wind gusts in the Lower
  Susquehanna Valley late this evening through late tonight. A
  brief tornado can not be ruled out.
* Stretch of dry weather probable Sunday through Tuesday with
  temperatures warming up to summertime levels by midweek.

&&

.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
Current satellite IR imagery depicts the center of low pressure
over central WV continuing to spin as it slowly moves eastward.
A local vort max is present over SW PA and N WV with a well
defined comma head on radar reflectivity. As these features
propagate eastward they will bring additional rainfall and
unsettled conditions across central PA tonight. A zone of
convergence is moving across northern VA and central MD,
bringing with it semi-organized convection and localized areas
of elevated effective bulk shear. With the tight pressure
gradient associated with the surface low there remains a
possibility a short fused wind advisory may need to be issued
for the overnight hours with wind gusts of 40+ kts possible east
of the Allegheny Front.

There remains a potential high shear/low CAPE severe weather
event across southeastern PA over the next several hours,
potentially as far north/west as Franklin, Adams, York, and
Lancaster Counties. The HRRR depicts 30-40 kts of effective bulk
shear at 00z this evening, along with pockets of 125-150 m2/s2
of sfc-1km SRH and nearly 1000 J/kg of MLCAPE. Also noteworthy
is the amount of sfc vorticity and convergence as the sfc low
slides across the Delmarva. As confidence has increased in the
placement of this convergence zone moving across central
Maryland a tornado watch has been issued for the counties in SE
PA which show ingredients most favorable for strong convection.

The linear axis upon which convection develops this evening may
be slow to move through the lower Susq Valley, perpetuating the
heavy rain and increasing the likelihood for local amounts of
1.50-2.50" in the Flood Watch area. Not only will the strongly
forced sfc low (cyclogenesis) drive convection with moderate to
heavy precipitation, but it will also act to tighten the
pressure gradient across the Lower Susq valley, particularly as
the sfc low pulls away. NW wind gusts of 30-40 mph are not out
of the question in the second half of the night. The comma
head/deformation rainfall appears to add another 0.25 to 0.75"
between 06-12Z as the heavy QPF axis shifts to the northeast
along the PA/NY border.

&&

.SHORT TERM /8 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
An approaching cold front coinciding with reinforcing shortwave
energy and cooling temps aloft will favor frequent shower/isoT
activity on Saturday -- and could even be enough to support a
marginal wind threat across southeast PA. The last day of May
will be quite breezy and noticeably cooler with maxT departures
10 to 15 degrees below the historical average.

Typical stratocu field is likely to cover areas downwind of
Lake Erie Saturday night into Sunday morning within the brisk NW
flow regime. Apparent temps early Sunday morning are forecast
in the 35-45F range - what a chilly start to June! One more cold
night Sunday night before the warm up begins next week. There
is a low, but non zero chance for at least some patchy frost
over the western Alleghenies Sunday night into Monday morning as
high pressure builds into the region.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure sfc and aloft builds across the southeast part of
the country early next week. Expect this to bring the
temperatures more in line with normal for early June.

Looks like most of the time Monday into Wednesday will be dry
next week as guidance agrees on a bubble of high pressure
fending off moisture. The maxes should get into the 80s for
T-W-R. Some urban locations could touch 90F Wed aftn. The next
cold front may bring some showers and perhaps a thunderstorm or
two to the area next Thursday. The upper flow then stays out of
the SW with a ridge off the coast. That will allow a more or
less continuous flow of moisture into the area for the weekend.
(read: showers/tstorms)

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Late evening update.

Some adjustments. Extended thunder in the MDT area by another
hour. NE to NW winds have kicked up as expected. Main area
of moderate to heavy showers to our east. Band of deformation
showers from Clearfield County, northeast to near Mansfield.

Earlier discussion below.

Main change to the 00Z TAF package was to back off on the lower
conditions some. Showers have been falling apart, as they moved
toward the area late this afternoon. Other change was to make
winds more from the NE early on, instead of NW and increase the
speed some.

Concern earlier for areas south of JST for gusty winds due to
convection and possible gravity waves, but things have been
weakening.

Thus the main issue overnight will be bands of showers lifting
northward from MD and VA. I did put thunder in at LNS and MDT.

For Saturday, winds will shift to the northwest and increase
in speed. The showers should end by late morning or early
afternoon, and conditions trend VFR by later in the aft.

More information below.

Light rain has begun across some of the western airfields as of
19z Fri, although cigs/vsby remain largely VFR. JST will likely
be first to see MVFR conditions, prior to sunset.
Deteriorating conditions will spread eastward this evening,
with some of the heaviest rainfall and chance for thunderstorms
impacting MDT and LNS between 23z and 05z. Some storms may be
severe. NW winds will pick up as a sfc low intensifies, with
gusts 20-30 kts, strongest in the southeast. The NW upslope flow
will push typical IFR stratus into BFD/JST after 06z and
lasting into at least late Sat morning. Most of the heavy rain
will moves out of the area by 06z, but another round of
scattered SHRA/TSRA will develop beneath the cold upper level
low Sat afternoon.

Outlook...

Sunday...Mainly VFR with gusty northwest winds.

Monday-Wednesday...Mainly VFR.

&&

.CLIMATE...
May 2025 Precipitation Rankings

Site             May 1-29, 2025     | Wettest May on Record
-----------------------------------------------------------
Harrisburg       7.97" 2nd wettest  | 9.71" in 1989
Williamsport     6.66" 6th wettest  | 9.91" in 1919
Altoona          6.84" 3rd wettest  | 7.31" in 1960
State College    6.47" 9th wettest  | 9.45" in 1894

Additional rainfall forecast at Harrisburg and Altoona through
tonight puts the records for wettest May very much in jeopardy.

A seasonably strong/deep area of low pressure (~990mb) is
forecast to move across southeastern Pennsylvania overnight. The
record low pressure for May at Harrisburg is 983.4mb.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 5 AM EDT Saturday for PAZ064>066.

&&

SYNOPSIS...Colbert/Bowen
NEAR TERM...Colbert/Bowen
SHORT TERM...Colbert/Bowen
LONG TERM...Dangelo/Martin
AVIATION...Martin/Colbert
CLIMATE...Steinbugl
Hazardous weather outlook, May 30, 9:53 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1053 PM EDT Fri May 30 2025

PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
010300-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
1053 PM EDT Fri May 30 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ064>066-010300-
Adams-York-Lancaster-
1053 PM EDT Fri May 30 2025

...FLOOD WATCH REMAINS IN EFFECT FROM 7 PM EDT THIS EVENING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033>036-056>059-063-010300-
Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-
1053 PM EDT Fri May 30 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Locally heavy rainfall could result in isolated flooding especially
in locations that can experience rapid runoff such as urban areas
and small stream basins.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, May 30, 5:10 PM EST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service State College PA
610 PM EDT Fri May 30 2025

PAZ024-033>035-310015-
Cambria-Somerset-Bedford-Fulton-
610 PM EDT Fri May 30 2025

...STRONG THUNDERSTORMS...

Several bands of showers and isolated thunderstorms will move
across south central Pennsylvania through 8 PM.

The strongest storms are expected to be mainly south and west
of a Johnstown, Bedford line.

Wind gusts up to 50 MPH will be possible near the stronger
storms, as well as just behind the back edge of any storm.
It remains wet across the region, so trees can be uprooted
earlier than normal.

If outdoors, consider seeking shelter inside a building.

The storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from your National Weather
Service.

Martin/Colbert

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Southern Centre

When
May 30, 11:00 PM EST
Where
Southern Centre forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Strong winds estimated at 50 mph knocked a tree onto a house in Park Forest. No injuries were reported.

Strong Wind, Lancaster

When
May 30, 11:00 PM EST to May 31, 3:00 AM EST
Where
Lancaster forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Strong winds estimated at 40 mph occurred across Lancaster County early in the morning on May 31, 2025. State Route 897 was closed in both directions between the intersections of Gault and Meetinghouse Roads dues to downed trees and powerlines.

Strong Wind, Perry

When
May 30, 11:00 PM EST to May 31, 2:00 AM EST
Where
Perry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Strong winds estimated at 40 mph impacted Perry County early in the morning on May 31, 2025. Multiple trees were knocked down on Susquehanna Trail near New Buffalo and Mt Patrick.

Strong Wind, Dauphin

When
May 30, 11:30 PM EST to May 31, 2:30 AM EST
Where
Dauphin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Strong winds estimated between 40 and 50 mph produced tree damage across Dauphin County. Multiple roadways were blocked by trees in East Hanover Township along with in West Hanover Township. Additional tree damage was reported in Middle Paxton Township.

Strong Wind, Cumberland

When
May 31, 12:00 AM EST to 2:00 AM EST
Where
Cumberland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Strong wind gusts estimated at 40 to 50 mph knocked trees and powerlines down across Cumberland County. Wertzville Road was closed between Sample Bridge and Beard roads after trees and wires fell onto the roadway. One tree landed on a residence in Wormleysburg Borough. Additionally, numerous trees were knocked down on the east side of Carlisle. Widespread power outages occurred, with approximately 9000 customers losing power.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252473, 1252480, 1252482, 1252476, 1252462.